# SDR 2011FA0000094

- Difficulty date: January 19, 2011
- Submitted: February 11, 2011
- Operation: General aviation
- Aircraft: N99KE
- Make and model: Cirrus SR22
- Aircraft serial: 2303
- Engine: Cont IO550N
- System (JASC): 8011 · Engine Starter
- Part: Adapter
- Part number: 6420831A2
- Condition: Failed
- Location: Starter
- Part time: 374 hours
- Component: Starter
- Component part number: 655181D24V
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

STARTER ADAPTER WAS SLIPPING.  AS A RESULT THE ENGINE WOULD BARELY TURN OVER WHEN STARTING.  THE REMEDY WAS TO REPLACE THE STARTER AND STARTER ADAPTER.  THESE STARTERS HAVE A LONG HISTORY OF TEARING UP STARTER ADAPTERS.  THESE STARTERS WILL NOT RELEASE THE ADAPTER ONCE THE ENGINE FIRES ( CAUSING THE ADAPTER SPRING TO FAIL, HENCE BARELY TURNING ENGINE OVER) NOR WILL THEY ALLOW FOR THE ENGINE TO TURN BACKWARDS WHEN STARTING.  BY NOT ALLOWING THE ENGINE TO TURN BACKWARDS, STRESSES ARE IMPOSED ON THE CRANKSHAFT GEAR, STARTER ADAPTER, AND STARTER.  USUALLY THE ADAPTER WILL FAIL.  ACFT ARE MORE  PRONE TO FAILURES IN THE STARTER/ADAPTER/CRANKSHAFT GEAR DUE TO THE USE OF COMPOSITE PROPELLER USED.  THE COMPOSITE PROP DOES NOT HAVE THE ROTATION INERTIA TO CARRY THE ENGINE THROUGH A STARTING ROTATION WITHOUT THE ENGINE TURNING BACKWARDS WHILE STARTING.
